PUBLICATIONS DE L'INSTITUT MATH\'EMATIQUE (BEOGRAD) (N.S.) EMIS ELibM Electronic Journals Publications de l'Institut Mathématique (Beograd)
Vol. 72(86), pp. 29-38 (2002)

Previous Article

Next Article

Contents of this Issue

Other Issues

ELibM Journals

ELibM Home




Branka Pavlovi\'c

Matemati\v cki institut, Kneza Mihaila 35, 11001 Beograd, p.p. 367, Yugoslavia and Griffith University, Nathan Qld. 4111, Brisbane, Australia

Abstract: A Lipschitz algebra $\operatorname{Lip}(X,d_X)$ over a compact metric space $(X,d_X)$ consists of all complex valued continuous functions on $(X,d_X)$ which are Lipschitz with respect to $d_X$ and the standard metric on the complex plane ${\mathbb C}$ (absolute value). The norm on $\operatorname{Lip}(X,d_X)$ is given by $\|f\|=\sup\{|f(x)|:x\in X\}+\sup\{|f(x)-f(y)|/d_X(x,y): x,y\in X\;&\; x\ne y\}$. We show that the category $\operatorname{CLip}$ in which objects are Lipschitz algebras and morphisms are algebra homomorphisms is dual to the category $\operatorname{CMet}$ in which objects are compact metric spaces and morphisms are Lipschitz maps. Let $(X,d)$ be any metric space, and let $Y=\{(x,y)\in X\times X: x\ne y\}$. De Leeuw derivation defined by the metric $d$ is the operator $D:C_b(X)\to C_b(Y)$ be defined by $(Df)(x,y)=(f(y)-f(x))/d(x,y)$ for $(x,y)\in Y$. We consider the category $\operatorname{CDer}$ in which objects are pairs $(C(X),D_X)$, where $(X,d_X)$ is a compact metric space and $D_X$ is the correspoding de Leeuw derivation, and morphisms are all homomorphisms $\nu: C(X)\to C(Y)$ for which $f\in\operatorname{Domain}(D_X)$ implies $\nu f\in\operatorname{Domain}(D_Y)$. We show that $\operatorname{CDer}$ is equivalent to $\operatorname{CLip}$, and that $\operatorname{CDer}$ is dual to $\operatorname{CMet}$.

Keywords: Lipschitz algebras; de Leeuw derivations; dual and equivalent categories

Classification (MSC2000): 18B99; 18B30;46J10;46L89;46M15.

Full text of the article:

Electronic version published on: 23 Nov 2003. This page was last modified: 24 Nov 2003.

© 2003 Mathematical Institute of the Serbian Academy of Science and Arts
© 2003 ELibM and FIZ Karlsruhe / Zentralblatt MATH for the EMIS Electronic Edition